Kansas, 2009

Tornado and Hail in Kansas, June 1, 2009

June 1, 2009 · NWS GLD · 14 events in 7 counties and zones

Thunderstorms developed across most of the Tri-State region during the late afternoon and evening hours, producing hail up to golf ball size, wind gusts to 66 mph and several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across most of the Tri-State region during the late afternoon and evening hours, producing hail up to golf ball size, wind gusts to 66 mph and several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 4:39 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 1, 4:39 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON JUN 1 2009

.SHORT TERM... (TONIGHT - THURSDAY)
200 PM MDT MON JUN 1 2009

WATER VAPOR IMAGERY SHOWS A WELL DEFINED SWIRL NEAR THE FOUR
CORNERS...SLOWLY MAKING ITS WAY INTO SOUTHERN COLORADO. BIG QUESTION
WILL BE IMPACT OF DRY SLOT WHICH AT 18Z COVERED ALL OF SOUTHEASTERN
COLORADO AND WAS APPROACHING THE SOUTHWESTERN FORECAST AREA. NAM
HANDLING THIS THE BEST...WITH GFS TOO FAR EAST INTO KANSAS AT 18Z.
NONETHELESS...NAM DOES SHOW SOME MID LEVEL DRYING AFTER 00Z IMPINGING
ON SOUTHERN FORECAST AREA...BUT ALSO GENERATES WIDESPREAD RAIN IN
THE SAME AREA. MEANWHILE SURFACE FRONT LYING JUST TO THE NORTH IN
NEBRASKA TRYING TO SINK INTO NORTHERN FORECAST AREA. THUNDERSTORMS
COULD INITIATE EITHER ON THE FRONT OR ALONG A SURFACE TROUGH IN
SOUTHWEST KANSAS NEAR THE SOUTHEASTERN FORECAST AREA. A RATHER
COMPLICATED SCENARIO...BUT WITH APPROACH OF THE UPPER SYSTEM TONIGHT
SYNOPTIC SCALE LIFT WILL BE PLENTIFUL...AND WITH TIME THINK MOISTURE
WILL BE AS WELL. WILL TENTATIVELY WEIGHT HIGHEST POPS NORTH AND EAST
WHILE CARRYING ONLY CHANCE POPS IN EXPECTED LOCATION OF THE DRY SLOT
TONIGHT.

ON TUESDAY UPPER SYSTEM WILL BE SLOWLY MOVING ACROSS THE
REGION...WITH WIDESPREAD PRECIPITATION EXPECTED. MUCAPE WILL BE
CONFINED TO THE SOUTHEASTERN CWA...GRADUALLY DECREASING FROM WEST TO
EAST TUESDAY AFTERNOON. TEMPERATURES WILL GO NOWHERE WITH CLOUDS AND
RAIN...WITH ONLY ISOLATED THUNDERSTORMS IN THE COLD AIR. TOUGH TO
SAY HOW LONG PRECIPITATION WILL LINGER INTO TUESDAY NIGHT...BUT BEST
CHANCES WILL BE IN EASTERN ZONES BY THAT TIME.

RIDGE WILL BUILD OVER THE ROCKIES ON WEDNESDAY WHILE RETURN FLOW
DEVELOPS AT THE SURFACE. TEMPERATURES WILL REBOUND TO NEAR NORMAL
WITH NO PRECIPITATION EXPECTED.

RIDGE WILL CONTINUE TO DOMINATE ON THURSDAY...THOUGH SOME INDICATION
OF A WEAK SHORTWAVE TROUGH COMING OVER THE TOP IN PSEUDO NORTHWEST
FLOW. INSTABILITY AXIS WILL LIE NEAR THE COLORADO-KANSAS STATE
LINE...AND WITH STRONG DAYTIME HEATING MAY SEE ISOLATED DIURNALLY
DRIVEN CONVECTION IN THE AFTERNOON AND EVENING HOURS IN THOSE AREAS.

.LONG TERM... (FRIDAY - MONDAY)
200 PM MDT MON JUN 1 2009

CALIFORNIA CUT OFF LOW FORECAST TO GRADUALLY MOVE MOVE EASTWARD INTO
THE GREAT BASIN THIS PERIOD. MEANWHILE A NORTHERN STREAM SHORTWAVE
WILL DIG INTO THE GREAT LAKES. THE TWO FEATURES WILL ACT TOGETHER TO
BRING AN ACTIVE WEATHER PATTERN TO THE FORECAST AREA...PARTICULARLY
EARLY IN THE PERIOD. A SURFACE COLD FRONT ASSOCIATED WITH THE
NORTHERN DISTURBANCE WILL SAG INTO THE REGION ON FRIDAY AND
SATURDAY...PROVIDING A FOCUSING MECHANISM FOR CONVECTIVE INITIATION.
500MB FLOW ALOFT WILL BACK TO WESTERLY AHEAD OF WEST COAST SYSTEM
AND INCREASE TO 40 TO 50KTS...PROVIDING DIRECTIONAL AND SPEED SHEAR
NECESSARY FOR WELL ORGANIZED THUNDERSTORMS. MOISTURE ALSO APPEARS TO
BE AVAILABLE IN THE LOWER AND MID LEVELS...WITH LOW PRESSURE IN
SOUTHEAST COLORADO AND HIGH PRESSURE IN THE NORTHERN PLAINS
RESULTING IN A MOIST SOUTHEASTERLY FLOW. STILL A BIT EARLY...BUT
FRIDAY AND SATURDAY APPEARS TO BE A CLASSIC SET UP FOR SEVERE
WEATHER. THE LATTER HALF OF THE EXTENDED PERIOD WILL BE DOMINATED BY
A FAST ZONAL FLOW ALOFT. WHILE THERE WILL BE EMBEDDED SHORTWAVE
TROUGHS IN THE FLOW...QUALITY LOW LEVEL MOISTURE APPEARS TO BE
LACKING FOR WELL ORGANIZED THUNDERSTORMS. NONETHELESS...STEEP LAPSE
RATES AND SURFACE HEATING SHOULD RESULT IN WIDELY SCATTERED HIGH
BASED CONVECTION EACH DAY.

024
&&

.AVIATION...
539 PM MDT MON JUN 1 2009

FOR THE 00Z TAF CYCLE...CURRENT THUNDERSTORMS ACTIVITY IN THE
REGION BEGINNING AS MID TO HIGH BASED THUNDERSTORMS. VFR
CONDITIONS AT BOTH KGLD AND KMCK WILL CONTINUE WITH THIS
THUNDERSTORM IMPACT WITH BASES AT 4000 OR 5000 FT BEGINNING AT
01Z OR 02Z. FOR KGLD...EXPECT MVFR CONDITIONS BY ABOUT 09Z WITH
RAIN SHOWERS CONTINUING THROUGHOUT THE REMAINDER OF THE TAF
PERIOD. A BRIEF PERIOD OF IFR CONDITIONS IS POSSIBLE FROM 09Z TO
12Z AS CEILINGS DROP BELOW 1000 FT. FOR KMCK...EXPECT MVFR
CONDITIONS BY ABOUT 13Z WITH RAIN SHOWERS ALSO CONTINUING
THROUGHOUT THE REMAINDER OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 9:50 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON JUN 1 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT MON JUN 1 2009 /1150 AM CDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THE EVENING AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO THE REGION. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND MAINLY
SOUTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AFTERNOON
AND EVENING MAINLY SOUTH OF A LINE FROM CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA. THE MAIN THREAT WITH THESE STORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE EACH DAY FROM THURSDAY THROUGH SUNDAY. SOME STORMS MAY BE
SEVERE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Special weather statement, Jun 1, 4:28 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON JUN 1 2009

COZ092-020015-
CHEYENNE COUNTY-
528 PM MDT MON JUN 1 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF HASWELL TO 5 MILES NORTH OF GALATEA TO 6 MILES NORTH OF EADS...AND
MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, Jun 1, 4:57 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 SE KIT CARSON        38.66N 102.66W
06/01/2009  E0.75 INCH       CHEYENNE           CO   PUBLIC

&&

BLM

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Greeley

When
June 1, 5:00 PM MST
Where
Greeley County, 9.5 mi E of Tribune
Measured
0.88 in hail
Reported by
Public
Coordinates
38.470, -101.574

Hail, Greeley

When
June 1, 5:21 PM MST
Where
Greeley County, Tribune
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.470, -101.750

Hail, Greeley

When
June 1, 5:29 PM MST
Where
Greeley County, Tribune
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -101.750

Thunderstorm Wind, Wallace

When
June 1, 5:30 PM MST
Where
Wallace County, Weskan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.870, -101.970

Thunderstorm Wind, Wichita

When
June 1, 6:45 PM CST
Where
Wichita County, Selkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.470, -101.530

Hail, Norton

When
June 1, 7:48 PM CST
Where
Norton County, 3 mi SSW of Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -99.842

Hail, Norton

When
June 1, 7:48 PM CST
Where
Norton County, Edmond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -99.820

Hail, Norton

When
June 1, 7:50 PM CST
Where
Norton County, 4 mi NW of Edmond
Measured
1.5 in hail
Reported by
Public
Coordinates
39.661, -99.873

Hail, Graham

When
June 1, 8:14 PM CST
Where
Graham County, 6 mi NNE of Morland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.430, -100.037

Hail, Graham

When
June 1, 8:18 PM CST
Where
Graham County, 5 mi NNW of Penokee
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.417, -100.006

Tornado, Cheyenne

When
June 1, 8:24 PM CST to 8:25 PM CST
Where
Cheyenne County, 3 mi SE of St Francis
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
39.739, -101.760

This tornado lasted about 90 seconds.

Hail, Rawlins

When
June 1, 8:38 PM CST
Where
Rawlins County, 11 mi S of Herndon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.741, -100.780

Hail, Norton

When
June 1, 8:40 PM CST
Where
Norton County, Norton
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -99.880

Hail, Norton

When
June 1, 8:48 PM CST
Where
Norton County, Norton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.830, -99.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164072, 164073, 164074, 164075, 164076, 164077, 164078, 164079, 164080, 164081, 164083, 164084, 164085, 164086.